Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 87, NWS Twin Cities, MN

July 14, 2024Hennepin County, Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 14, 2024, 12:36 AM CDT for Hennepin County, Wright County, Minnesota. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2024, 12:36 AM CDT (05:36 UTC)
Expired
Jul 14, 2024, 1:00 AM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Damage threat
Destructive
Hail
3.0 in
Wind
60.0 mph

Counties Hennepin County, MN, Wright County, MN

What was reported inside it

TimeReportWhereRemark
Jul 14, 12:42 AM CDTHAIL 23 Ese Hanover, MNDelayed Report: Photo with a few large hail stones between 2.0 and 2.25 inches in diameter on a measuring tape. Time estimated via radar.
Jul 14, 12:45 AM CDTTSTM WND DMG2 Se Corcoran, MNDelayed report, time estimated from radar. Large tree (about a foot in diameter) snapped off. Several branches down as well.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2743 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
2.6
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted.

100 
WUUS53 KMPX 140536
SVRMPX
MNC053-171-140600-
/O.NEW.KMPX.SV.W.0087.240714T0536Z-240714T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1236 AM CDT Sun Jul 14 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hennepin County in east central Minnesota...
  East central Wright County in central Minnesota...

* Until 100 AM CDT.

* At 1235 AM CDT, a severe thunderstorm was located over Otsego, or
  13 miles east of Buffalo, moving southeast at 35 mph.

  THIS IS A DESTRUCTIVE STORM FOR THE WESTERN TWIN CITIES METRO.

  HAZARD...Three inch hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Brooklyn Park, Maple Grove, Champlin, Anoka, St. Michael, Otsego,
  Rogers, Albertville, Corcoran, Medina, Dayton, and Hanover.

This includes Interstate 94 in Minnesota between mile markers 199 and
205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from windows.

&&

LAT...LON 4527 9355 4524 9352 4524 9350 4523 9349
      4521 9342 4514 9331 4505 9362 4526 9373
      4530 9364
TIME...MOT...LOC 0535Z 319DEG 31KT 4525 9360 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...3.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BPH
1 follow-up statement
091 
WWUS53 KMPX 140559
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1259 AM CDT Sun Jul 14 2024

MNC053-171-140608-
/O.EXP.KMPX.SV.W.0087.000000T0000Z-240714T0600Z/
Hennepin MN-Wright MN-
1259 AM CDT Sun Jul 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENNEPIN AND EAST
CENTRAL WRIGHT COUNTIES WILL EXPIRE AT 100 AM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, small
hail and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central and east central Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

Remember, a Severe Thunderstorm Warning still remains in effect for
Hennepin county until 130am. 

&&

LAT...LON 4527 9355 4524 9352 4524 9350 4523 9349
      4521 9342 4514 9331 4505 9362 4526 9373
      4530 9364
TIME...MOT...LOC 0558Z 319DEG 31KT 4511 9343 

$$

BPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:09 PM CDT, 5 hours 27 minutes earlier. Its key messages:

  • Hot and humid this weekend with the potential for several rounds of strong to severe thunderstorms through Monday afternoon.
  • Slight Risk (2 of 5) of Severe Weather through this evening and overnight.
  • Looking ahead, cooler, drier pattern Tuesday through Friday.
Area forecast discussion, Jul 13, 7:09 PM CDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
709 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- Hot and humid this weekend with the potential for several
  rounds of strong to severe thunderstorms through Monday
  afternoon.

- Slight Risk (2 of 5) of Severe Weather through this evening
  and overnight.

- Looking ahead, cooler, drier pattern Tuesday through Friday.

&&

.DISCUSSION...
Issued at 338 PM CDT Sat Jul 13 2024

Today and Tonight - Satellite imagery shows multiple vorticity
maxes rotating through zonal westerly flow over the Upper
Midwest this afternoon. Radar imagery shows the ongoing showers
and isolated strong thunderstorms in eastern Minnesota pushing
into west- central Wisconsin, with this trend continuing for the
next couple of hours. Most other areas remain dry into the
evening hours today. A surface trough dragging through North
Dakota is expected to initiate a round of strong to scattered
severe thunderstorms in northwest and north-central Minnesota
later this afternoon. Uncertainty in exact location remains,
but the high- res model guidance continues to suggest some sort
of congealing of discrete storms into another MCS later tonight
as the complex moves out of the Brainerd Lakes region of north-
central Minnesota and into central and east- central Minnesota.
This places the best severe storm chances still near and north
of the Interstate 94 corridor. The primary hazard from any MCS
complex would be damaging winds, although initial storms may
briefly support large hail and a potential for a tornado or two
before becoming an outflow dominant MCS. The storm complex moves
into west- central Wisconsin closer to the 11 PM to 1 AM hour
early tonight. Heavy rain will accompany these storms given the
high PW values associated with the hot and humid airmass.
However, the mid- level flow should be fast enough to limit
flooding concerns.

Sunday - The heat will continue on Sunday as high temperatures
rise into the upper 80s and lower 90s with Tds in the low to mid
70s. The Twin Cities metro Heat Advisory continues through
Sunday evening. Attention turns to the threat of severe weather.
The Storm Prediction Center keeps a Slight Risk over west-
central and central Minnesota. Elsewhere, a Marginal (1 of 5)
risk exists with the primary hazard of damaging winds. Sunday
will be another day with strong instability present across the
Upper Midwest given the 70+ degree dew point temperatures.
Current guidance keeps a strong cap in the mid-levels tomorrow
so the previous drier trend noted this morning keeps hold in the
latest forecast. Another complex drops southward from the
Northern Plains Sunday night so expect continued severe
thunderstorm chances into the end of this weekend, especially
for those overnight camping. Sunday night will be another warm
night with lows in the upper 60s and lower 70s.

Monday - Temperatures decrease slightly on Monday with high
temperatures in the mid to upper 80s, although high dew points
linger. An incoming cold front Monday afternoon along an axis of
high precipitable water could promote scattered strong
thunderstorms within an axis of moderate instability upwards of
1500 J/kg. The disorganized shear creates a lot of uncertainty
though in the storm mode, but with a general east-southeasterly
mean flow. Isolated strong thunderstorms may form into a severe
potential if that instability axis lines up with the cold front
and the higher-end mid-level lapse rates don’t move too far off
the primary forcing. The best chances are in the Twin Cities
Metro to Mankato and southeastward where the SPC highlights a
Slight Risk (⅖) and the rest of the CWA has chances of isolated
storms.

Tuesday through Friday - A northern stream cold front from
central Canada dives southward Monday to bring a cooler & drier
air mass for the remainder of the week. Forecast high
temperatures are in the mid 70s to lower 80s. Chances of
precipitation decrease later this week as well under this
northerly flow, but end-of-week shower chances do return Friday.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 643 PM CDT Sat Jul 13 2024

Thunderstorm activity has moved out of the region early this
evening, with mainly VFR conditions expected for the next 2-4
hours. Another round of storms is currently developing over NW
Minnesota, which is expected to develop into a line and travel
southeastward through portions of central/eastern Minnesota and
western Wisconsin. Main impacts with any storms would be strong
wind gusts and reduced visibility from heavy rain. Current
trends favor a later arrival, with the line reaching central MN
between 02-04z and eastern MN by 04-06z. There is low confidence
on how long the line will stay organized as it travels into
western Wisconsin. Some patches of fog are possible early
tomorrow morning after the line of storms moves through. VFR
conditions expected tomorrow with skies clearing and light N/NW
winds prevailing.

KMSP... Most likely timing of arrival has shifted later into the
night, around 04-06z. This line of storms should last a couple
of hours at most as it quickly travels southeastward. Gusty
thunderstorm winds and reduced visibilities are possible with
the strongest convection. There is a small chance that the
strongest part of the line stays NE of the terminal, potentially
limiting impacts. After the line moves through, winds will
shift out of the NW at 5-10kts.

/OUTLOOK FOR KMSP/
MON...VFR, CHC -TSRA/MVFR. Wind NW 5-10 kts.
TUE...VFR, Wind NW 5-15 kts.
WED...VFR, Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Brown-Chippewa-
     Lac Qui Parle-Martin-Redwood-Renville-Stevens-Swift-
     Watonwan-Yellow Medicine.
     Heat Advisory until 8 PM CDT Sunday for Anoka-Carver-Dakota-
     Hennepin-Ramsey-Scott-Washington.
WI...None.

&&

DISCUSSION...NYL/WFO DLH
AVIATION...BED
Hazardous weather outlook, Jul 13, 8:30 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
830 PM CDT Sat Jul 13 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150130-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
830 PM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Another round of thunderstorms will move in from the northwest
tonight. Wind will be the main threat, but hail is possible as
well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot, humid, and potentially stormy tomorrow. Heat index values
climb into the mid to upper 90s.

Additional chances for strong to severe thunderstorms through
early next week, with damaging wind gusts and large hail as the
primary threats.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jul 14, 12:10 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1210 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     Hail             Oakdale                 44.99N 92.97W
07/14/2024  M1.00 Inch       Washington         MN   Amateur Radio

            relayed via metro skywarn.

&&

NDC
Special weather statement, Jul 14, 12:10 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1210 AM CDT Sun Jul 14 2024

WIZ023-140545-
St. Croix WI-
1210 AM CDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ST. CROIX COUNTY THROUGH
1245 AM CDT...

At 1210 AM CDT, Doppler radar was tracking a strong thunderstorm near
Somerset, or 15 miles north of River Falls, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Richmond, Somerset, Baldwin, Woodville, Forest, Emerald, Cylon,
Deer Park, Boardman, Willow River State Park, Burkhardt, and Hersey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
east central Minnesota...and west central Wisconsin.

&&

LAT...LON 4495 9221 4502 9274 4511 9275 4513 9274
      4520 9222
TIME...MOT...LOC 0510Z 266DEG 24KT 4509 9264

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BPH
Special weather statement, Jul 14, 12:16 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1216 AM CDT Sun Jul 14 2024

MNZ059-060-066-068-140545-
Hennepin MN-McLeod MN-Carver MN-Wright MN-
1216 AM CDT Sun Jul 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HENNEPIN...SOUTHERN
WRIGHT...NORTHEASTERN MCLEOD AND NORTHWESTERN CARVER COUNTIES THROUGH
1245 AM CDT...

At 1216 AM CDT, broadcast media reported a cluster of strong
thunderstorms near Montrose, or near Buffalo, moving southeast at 45
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Broadcast media.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Buffalo, Maple Grove, St. Michael, Orono, Minnetrista, Delano,
Corcoran, Medina, Rockford, Watertown, Independence, and Montrose.

This includes U.S. Highway 12 between mile markers 116 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central and east central Minnesota.

&&

LAT...LON 4511 9345 4497 9363 4484 9401 4511 9426
      4513 9426 4528 9399
TIME...MOT...LOC 0516Z 306DEG 37KT 4514 9395

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BPH
Local storm report, Jul 14, 12:18 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1218 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     Hail             Big Lake                45.33N 93.74W
07/14/2024  M1.75 Inch       Sherburne          MN   911 Call Center

&&

NDC
Local storm report, Jul 14, 12:28 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1228 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     Hail             3 ESE Monticello        45.29N 93.75W
07/14/2024  M3.50 Inch       Wright             MN   Amateur Radio

            Sent with a picture showing the hail by a
            measuring tape.

&&

NDC
Local storm report, Jul 14, 12:30 AM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1230 AM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     Tstm Wnd Dmg     Sartell                 45.61N 94.21W
07/13/2024                   Stearns            MN   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off with time estimated
            based on radar.

&&

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:15 PM CDTSpecial Weather StatementMPXSteele30 min
Jul 13, 10:13 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd47 min
Jul 13, 10:43 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd47 min
Jul 13, 10:47 PM CDTSpecial Weather StatementMPXTodd28 min
Jul 13, 11:02 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd43 min
Jul 13, 11:10 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright50 min
Jul 13, 11:15 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison, Stearns, Todd45 min
Jul 13, 11:39 PM CDTSpecial Weather StatementMPXStearns36 min
Jul 13, 11:45 PM CDTSpecial Weather StatementMPXWright45 min
Jul 13, 11:59 PM CDTSevere Thunderstorm WarningMPXSherburne, Wright46 min
Jul 14, 12:02 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns, Wright28 min
Jul 14, 12:09 AM CDTSevere Thunderstorm WarningMPXWashington36 min
Jul 14, 12:16 AM CDTSpecial Weather StatementMPXWright29 min
Jul 14, 12:32 AM CDTSevere Thunderstorm WarningMPXHennepin, Wright28 min
Jul 14, 12:43 AM CDTSpecial Weather StatementMPXCarver32 min
Jul 14, 12:47 AM CDTSpecial Weather StatementMPXAnoka, Sherburne43 min
Jul 14, 12:58 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey34 min
Jul 14, 1:01 AM CDTSpecial Weather StatementMPXWashington44 min
Jul 14, 1:08 AM CDTSpecial Weather StatementMPXLe Sueur, Rice, Scott52 min
Jul 14, 1:13 AM CDTSevere Thunderstorm WarningMPXDakota, Scott, Washington32 min
Jul 14, 1:28 AM CDTSpecial Weather StatementMPXWashington32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.